Protein Powder with Green Tea Extract Possibly Killed Patient’s Liver

Too much green tea may be toxic to some livers

Green tea in any quantity is safe…or is it? A recent news report identified a protein powder with above-normal amounts of green tea extract that health experts believe is responsible for essentially killing a patient’s liver.

Advertisement

According to Australian Broadcasting Corporation news, an otherwise healthy young man seeking to increase his fitness level recently found himself at death’s door―the victim of liver failure that is believed to have been caused by his protein drink containing green tea extract.

Green tea and its more concentrated form as an extract are both considered as generally safe for human consumption. Green tea in all forms is widely popular for its natural anti-oxidant benefits and purported weight loss properties. As such, many weight loss and health drinks contain green tea extract in varying concentrations due to the general opinion that green tea is good for the body and that you cannot get too much of a good thing. Right?

Not so fast, warns some liver health experts who say that they are seeing an increase in the number of liver failure patients associated with the taking of supplements that contain unregulated amounts of supposedly safe, natural herbal components. In fact, ABC News listed one related green tea supplement (GREENTEA TX-100) that packs in the equivalent of 17 cups of green tea in just one dose of the supplement.

In addition, an article in the British Medical Journal Case Reports noted last year at least one case of Chinese green teas found to cause hepatitis in a patient.

The problem with green tea extract is that for most people, large amounts of green tea extract are typically well-tolerated by the human body without any illness or lasting side effects involving the liver. However, some people, who even though they have a normal, healthy liver, appear to be susceptible to the chemicals found in green tea and do occasionally present at a hospital with liver failure due to toxicity.

In the young man’s case, here is what was reported:

• The patient ingested a protein powder called “HydroxyBurn Elite” in his shakes for about two and one-half weeks before discontinuing taking the product after finding himself experiencing fevers after taking the shakes.

• Within 1-2 months later, he developed characteristic signs of liver dysfunction including jaundiced eyes and yellowing of the skin.

• Shortly afterward when his symptoms got worse, his family admitted him into a hospital upon which doctors told him that he had only about 2 weeks left to live.

• His survival necessitated a liver transplant using a donor hepatitis B-infected liver requiring that he will remain on transplant anti-rejection drugs and medications used to treat his hepatitis for the remainder of his life.

• He also took another supplement called “Garcinia cambogia” that has been associated with liver damage, but is not suspected of being the cause in this case of liver toxicity.

Advertisement

"The exact mechanism of the green tea extracts on the liver isn't actually known but it can cause, at its worst, liver death," stated liver specialist Professor Gary Jeffrey who works in the liver transplant centre of Western Australia.

Other health experts also point out that rare cases like this do occur and can occur with almost any medication when the dose is significantly high and the individual unknowingly susceptible. As toxicologists often like to point out that even too much water is toxic and that “the dose makes the poison.”

Signs and Symptoms of Acute Hepatitis

If you ever experience the following signs and symptoms of acute hepatitis, contact your physician immediately and be sure to alert him or her to ALL supplements you ingest, even if you believe them to be all-natural and safe.

• Fatigue
• Flu-like symptoms
• Dark urine
• Pale-colored stool
• Abdominal pain
• Loss of appetite
• Unexplained weight loss
• Yellow skin and eyes (may be signs of jaundice)

Tips for Using Herbal Supplements

Do your homework—Attempting to make heads or tails out of a journal article can be challenging and the data from multiple sources can appear contradictory to a non-expert. Instead, ask your local pharmacist about any supplement you may be considering as he or she is THE professional that will be most likely to be up-to-date on any health issues related to a supplement and/or its ingredients.

Follow the supplement’s instructions―Don't exceed recommended dosages or take longer than recommended by the manufacturer.

Keep track of what you take―Take only one supplement at a time to determine if it's effective. Make a note of what you take, how much and for how long, and how your body reacted to it. Should you become unexpectedly ill later on, this could be a life-saving note to help your physician make a timely and accurate diagnosis.

Be wary about using foreign supplements―Many herbal products, even those holistic types claiming to be Ayurveda medicine-related, might contain toxic ingredients.

Check for alerts―Go online and do a search with both the Food and Drug Administration (FDA) and the National Center for Complimentary and Integrative Health (NCCIH). Both agencies maintain lists of supplements that are under regulatory review or that have been reported to cause adverse effects and/or found to contain banned ingredients.

For more about herbal supplement safety, here is an informative article on what consumers should know about herbal supplement fraud.

Reference: ABC News (Australia) “Man given two weeks to live after taking popular weight-loss product purchased online.”

Advertisement